Healthcare & Clinical
Pediatric Trauma Score (PTS) Tepas Field Triage Formula (-6 to +12)
Calculate Joseph Tepas’s -6 to +12 Pediatric Trauma Score across Weight, Airway, Systolic BP, CNS Level, Cutaneous Wound, and Skeletal Fracture (scored +2, +1, or -1)—flagging PTS <= 8 for designated Pediatric Trauma Center transport.
Account for infant body size and airway vulnerability in prehospital pediatric trauma triage!
Adult trauma triage scores overlook the #1 determinant of pediatric energy-per-kilogram injury severity: small body mass and vulnerable infant airways! Joseph Tepas et al. (1987, Journal of Pediatric Surgery) created the Pediatric Trauma Score (PTS, range -6 to +12) by grading six anatomic and physiologic components as +2 (minimal/no risk), +1 (moderate compromise), or -1 (severe life threat—note there is NO zero score!):
(1) Body Weight (> 20 kg = +2, 10–20 kg = +1, < 10 kg = -1), (2) Airway (+2 = normal, +1 = maintainable with oral airway/mask O2, -1 = unmaintainable/intubated), (3) Systolic BP (> 90 mmHg = +2, 50–90 mmHg = +1, < 50 mmHg = -1), (4) CNS Status (+2 = awake, +1 = obtunded/any LOC, -1 = coma/unresponsive), (5) Open Wound (+2 = none, +1 = minor abrasion/laceration, -1 = major/penetrating/avulsion), and (6) Skeletal Fracture (+2 = none, +1 = single closed fracture, -1 = open or multiple fractures)! In Tepas’s landmark validation, mortality was ~0% for PTS > 8, rising steeply below the universal PTS <= 8 Pediatric Trauma Center triage threshold!
| PTS Component (No 0 Score Exists!) | +2 Points (Optimal) | +1 Point (Compromised) | -1 Point (Critical) |
|---|---|---|---|
| 1. Weight & 3. Systolic BP | > 20 kg & > 90 mmHg | 10–20 kg & 50–90 mmHg | < 10 kg & < 50 mmHg |
| 2. Airway & 4. CNS Level | Normal & Awake | Maintainable & Obtunded/LOC | Unmaintainable & Coma |
| 5. Wound & 6. Skeletal | None & None | Minor Cut & Closed Single Fx | Major/Penetrating & Open/Multi Fx (-> PTS <= 8 Transfer!) |
Total Pediatric Trauma Score PTS (-6 to +12 Points)
Derives Weight code from kg (B2) and SBP code from mmHg (B4), and validates that clinical codes B3, B5, B6, B7 belong strictly to {-1, +1, +2}.
=IF(OR(B2 <= 0, B4 < 0, B3 = 0, B5 = 0, B6 = 0, B7 = 0), "Invalid PTS Code (Use +2, +1, or -1)", IF(B2 > 20, 2, IF(B2 >= 10, 1, -1)) + B3 + IF(B4 > 90, 2, IF(B4 >= 50, 1, -1)) + B5 + B6 + B7)Pediatric Trauma Center Field Triage Recommendation (PTS <= 8 Cutoff)
Flags PTS <= 8 for immediate Level-1 Pediatric Trauma Center transport (and PTS <= 0 as Critical Resuscitation).
=IF((IF(B2 > 20, 2, IF(B2 >= 10, 1, -1)) + B3 + IF(B4 > 90, 2, IF(B4 >= 50, 1, -1)) + B5 + B6 + B7) <= 8, "PTS <= 8: Direct Transport to Designated Pediatric Trauma Center", "PTS 9-12: Low Mortality Risk — Standard Trauma Evaluation")Try the example
Use the original values or change them to test your understanding.